Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



The identical equation in $\psi$-products

Authors: V. Sitaramaiah and M. V. Subbarao
Journal: Proc. Amer. Math. Soc. 124 (1996), 361-369
MSC (1991): Primary 11A25
MathSciNet review: 1301528
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: In Bull. Amer. Math. Soc. 36 (1930), 762--772, R. Vaidyanathaswamy established a remarkable identity valid for any multiplicative arithmetic function and involving Dirichlet convolution. D. H. Lehmer (Trans. Amer. Math. Soc. 33 (1931), 945--952) introduced a very general class of arithmetical convolutions, called $\psi$-products, which include the well-known Dirichlet products, Eckford Cohen's unitary convolutions, and in fact Narkiewicz's so-called regular $A$-convolutions. In this paper, we establish an identical equation valid for multiplicative arithmetic functions and Lehmer's $\psi$-convolutions which yields, as special cases, all known identical equations valid for the Dirichlet and unitary convolutions, besides establishing identical equations for several new convolutions.

References [Enhancements On Off] (What's this?)

  • 1 E. Cohen, Arithmetical functions associated with the unitary divisors of an integer, Math. Z. 74 (1960), 66--80. MR 22:3707
  • 2 A. A. Gioia, On an identity for multiplicative functions, Amer. Math. Monthly 69 (1962), 988--991.
  • 3 P. Haukkanen, Classical arithmetical identities involving a generalization of Ramanujan's sum, Ann. Acad. Sci. Fenn. Ser. A. I Math. Dissertationes 68 (1966), 1--69.
  • 4 K. Krishna, A proof of an identity for multiplicative functions, Canad. Math. Bull 22 (1979), 299--304. MR 81e:10004
  • 5 D. H. Lehmer, Arithmetic of double series, Trans. Amer. Math. Soc. 33 (1931), 945--952.
  • 6 P. J. McCarthy, Introduction to arithmetical functions, Springer-Verlag, New York, Berlin, Heidelberg, and Tokyo, 1986. MR 87d:11001
  • 7 W. Narkiewicz, On a class of arithmetical convolutions, Colloq. Math. 10 (1963), 81--94. MR 28:2994
  • 8 V. Sitaramaiah and M. V. Subbarao, On a class of $\psi$-products preserving multiplicativity, Indian J. Pure Appl. Math. 22 (1991), 819--832. MR 92h:11006
  • 9 M. V. Subbarao and A. A. Gioia, Identities for multiplicative functions, Canad. Math. Bull. 10 (1967), 65--73. MR 35:6638
  • 10 M. Sugunamma, Contributions to the theory of general arithmetic functions, Ph.D. Thesis, S. V. University, Tirapathi, India, 1965.
  • 11 R. Vaidyanathaswamy, The identical equation of the multiplicative functions, Bull. Amer. Math. Soc. 36 (1930), 762--772.
  • 12 ------, The theory of multiplicative arithmetic functions, Trans. Amer. Math. Soc. 33 (1931), 579--662.

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (1991): 11A25

Retrieve articles in all journals with MSC (1991): 11A25

Additional Information

V. Sitaramaiah
Affiliation: Department of Mathematics, Pondicherry Engineering College, Pillaichavady, Pondicherry 605104, India

M. V. Subbarao
Affiliation: Department of Mathematics, University of Alberta, Edmonton, Alberta, Canada T6G 2G1

Keywords: Multiplicative arithmetic functions, Lehmer product, identical equation
Received by editor(s): April 4, 1994
Received by editor(s) in revised form: August 20, 1994
Additional Notes: The second author was partly supported by an NSERC grant
Communicated by: William W. Adams
Article copyright: © Copyright 1996 American Mathematical Society

American Mathematical Society